Lately my Mom has slurred speech off and on and drools. We notice that it seems to happen after all the meds are given. We haven't figured out yet which medicine is causing this, (if it is indeed a med) Constantly complains of headache, have retina specialist appointment coming up, we are thinking another change in glasses due to changes with vision. Any ideas on the speech and drooling?
I thin the first thing is to mention in a post like this what medications she is taking. I agree with above...DO NOT STOP until professionally advised. I am physician with 30 years experience so this could be quite simple to fix with an MD......unfair to expect pharmacist to make those calls.
I'm with suky888, this should be tended to immediately.
YES! It definitely could be medications! It could be a stroke or something medical too, but if she has recently changed meds I would take it very seriously!! My mom's doctor put her on a med a while back that did JUST that!! It was HORRIBLE. It almost killed her! Don't ignore this. Check it out and find out what is the cause! Either way, it most likely needs to be adressed!!
Are all the meds coming from the same pharmacy?, Has one Dr. looked at all the Rx's, has one Pharmacist evaluated all the Rx's Do a search for 'Polypharmacy', you will learn a lot, it is important for most people to understand how this reacts with people at differing age groups. and also interaction with things like pepto bismo before or after taking.
It is very much worth looking into. Talk to your mother's pharmacist and doctor. Don't leave until you have answers and a real plan. This is my mother's story. My mother was on about 15 different medications. Doctors at Kaiser LOVE to prescribe, and my mother is a hypochondriac. For several years she was having constant falls, her speech was always slurred, she shook as if she had palsy, and she was NOT in her right mind, but it was not until after two falls within a month left her with a break in a right ankle and a break in her left tibia and the fact that they were not healing, that she finally allowed me to take some charge of her medical. I used a Drug website that allowed me to type in all of her meds and then they were processed for all possible interactions. The biggest problem was that they had her on 4 central nervous system depressants, and 1 SSRI. 1 interaction was potentially fatal, and more than several interactions were highly cautioned. Some interactions caused the falling, dizziness, slurred speech, improper thinking, and the rest of the interactions seemed to cause the same symptoms my mother was trying to have treated! I printed up the 18 pages and brought them to my mother's next doctor's appointment. Based on that she was titrated down on one or two, and some others were eliminated. Within a couple months four were stopped and one was exchanged for something much less dangerous. I added in some supplements with her doctors approval, ester C and zinc because she was in a board and care facility and exposed often to sick people. A supplement which contained Fish, Flax, and Borage Oils for ALL her Omegas for heart health. Calcium, magnesium, and D3 for her bones to knit faster and her mood to improve, (she had been casted for over three months and had shown no healing, casts did not come off until almost five months after the initial break). Four months after my mother let me have a little control she was able to walk with a walker, her speech was no longer slurred and her shaking was completely gone! She used to shake so badly that she could not hold a drink and was barely able to feed herself. Within six months she could walk without a walker.
There is another situation that this might indicate,has she had a fall lately and bumped her head? My father has Normal pressure hydroceaphlus(water on the brain) Yhis caused him the same symptums you describe with also a walking problem, took him to a neurologist who figured this out.(he had a fall+ headaches so they did a CAT scan- no concussion so they sent him home ( a month later I insisited on the neurologist visit and using the SAME CAT film diagnosed Dad with NPH)
In our case, taking Mom off Neurontin stopped the slurred speech, however, she did NOT have a drooling issue.
yes, it can. contact doctor and drug store.
Thanks to everyone for your input. Mom is on the following drugs: Celebrex (2x day) Tramadol (as needed) Namenda twice a day (recommeded 4 x day) but it makes her loopey and out of it, so twice a day, xanax (1/2 tab ) at night only to help her get to sleep if needed, Lasix (alternating 80 mg MWF and 60 mg TTSS), Kdur 20meq (2 x day) Fenofibrate (1 x day) Omeprazole (1-2 x day) Docusate (2 x day) Warfarin (MWF 5 mg, TTSS 2.5 mg) Metropolol (2 x day) Levothyroxine (1 x day) Isosorbide (1 x day) Metoclorapamide (4 x day) Vit D (1 x week). Iron (2 x day for anemia) Her Medical is: Congestive Heart Failure, Angina, Diverticulitis/Diverticulosis, Macular Degenerative Disease, Diabetic (controlled) and of course Alzheimers. We started her back on the Ocuguard Plus Eye Capsules about a month ago which I thin could be the culprit with the benadryl. Cardiologist/Hematologist/GI and PCP will not sedate her at our request as her organs are only functioning at 1/4 capacity and have been for many years now.
The Omeprazole can increase the blood level of Xanax. This can increase the risk of side effects including excessive drowsiness and breathing difficulties. You may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor. Talk to your doctor before using Tramadol together with metoclopramide. Fenofibrate can increase the effects of warfarin and cause you to bleed more easily. Using warfarin together with traMADol may cause you to bleed more easily. Using warfarin together with celecoxib may cause you to bleed more easily. You may need a dose adjustment based on your prothrombin time or International Normalized Ratio (INR). Using ALPRAZolam, (Xanax), together with Tramadol may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Using diphenhydramine-(Benedryl), together with traMADol may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Celecoxib may increase the blood levels and effects of Tramadol. If your doctor does prescribe these medications together, you may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications. Using metoprolol together with celecoxib can increase your blood levels of metoprolol. This can lower your blood pressure and slow your heart rate, causing side effects such as slow heartbeat, headaches, dizziness, or feeling like you might pass out. Talk with your doctor before using these medications together, and report any side effects promptly. Using omeprazole together with furosemide may cause a condition called hypomagnesemia, or low blood magnesium. Drugs known as proton pump inhibitors including omeprazole can cause hypomagnesemia when used for a prolonged period, and the risk may be further increased when combined with other medications that also have this effect such as furosemide. In severe cases, hypomagnesemia can lead to irregular heart rhythm, palpitations, muscle spasm, tremor, or seizures. Ask your doctor before using diphenhydramine-(Benedryl) and metoclopramide. Using these medications together may cause metoclopramide to be less effective. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor. Furosemide and diphenhydramine-(Benedryl) may have additive effects in lowering your blood pressure. You may experience headache, dizziness, lightheadedness, fainting, and/or changes in pulse or heart rate. I go to a great little dotcom called Drugs. I plug in every single medication and it gives me a list like the above I made for you. By the way, you really need to go to this website and do it for yourself. I abbreviated each result up there because the page of results from your drug list is very very long. I could not even show you all of the results. I suggest that you speak with your doctor and pharmacist with the results from that website all printed up. I understand that you would like your mother sedated, not sure why but. . . . anyways you probably should not do so, the diphenhydramine-(Benedryl), is just not a good idea. If your doctors will not sedate her, it's because her heart/lungs/kidneys/central nervous system cannot handle sedation. The drooling would be enough proof I would think.
The Community for Family Caregivers is an online forum created to Support Caregivers of Elderly and Aging Parents. The material of this web site is provided for informational purposes only. AgingCare.com does not provide medical advice, diagnosis or treatment; or legal, financial or any other professional services advice.
Home / About / Standard View
©2015 AgingCare, LLC. All rights reserved.